Wyoming, 2006

Flash Flood in Wyoming, July 1, 2006

July 1, 2006 · NWS RIW · 1 event in 1 county or zone

A trained spotter reported Red Canyon Creek flowing out of its banks southwest of Thermopolis. Heavy rain also produced several minor rock and mud slides in the Wind River Canyon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A trained spotter reported Red Canyon Creek flowing out of its banks southwest of Thermopolis. Heavy rain also produced several minor rock and mud slides in the Wind River Canyon. NWS radar estimated two to four inches of rain fell on mountainous slopes above Red Canyon Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 1, 2:11 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 1, 2:11 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
311 PM MDT SAT JUL 1 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY
THUNDERSTORMS GOT OFF TO A FAST START THIS PM AS SHORTWAVE AIDING
LIFT AND GOOD LOW LEVEL MOISTURE AND PLENTY OF INSTABILITY/CAPE. MOST
OF THE STORMS ARE OVER THE NORTH HALF OF THE REGION AT 2030Z WITH
A FEW WEAK STORMS OVER THE SOUTH HALF OF OUR AREA. MAIN THREAT WILL
BE HAIL AND STRONG WIND FROM THE STRONGER CELLS OVER THE NORTH THIS
EVENING. HAVE PLACED THE BEST CHANCE OF EVENING STORMS OVER THE NORTH
INTO THE EAST ZONES WHERE THE BEST DEWPOINTS WILL REMAIN AND
INSTABILITY/LIFT AND PASSING SHORTWAVE. ISOLATED STORMS OVER THE REST
OF THE AREA LOOKS FINE FOR NOW. LEFT ISOLATED STORMS OVER THE NORTH
AND CENTRAL ZONES LATE TONIGHT AS TIMING OF WAVE WOULD KEEP THINGS
GOING. ON SUNDAY MODELS INDICATE YET ANOTHER SHORTWAVE MOVING THROUGH
THE FLOW. APPEARS THE BEST AREA FOR STORMS WILL BE ACROSS THE NORTH
HALF OF THE AREA AGAIN. GFS MAY BE A BIT OVERDONE ON THE STRENGTH OF
THE WAVE AT 06Z MON. FORECAST REFLECTS BEST CHANCE OF STORMS OVER
THE NORTH AND EAST ZONES WITH ISOLATED ACTIVITY ELSEWHERE IN THE
AFTERNOON/EVENING. MODELS WISH TO REPEAT THIS ON MONDAY AS WELL. HAVE
ADJUSTED FORECAST FOR BETTER CHANCE OF STORMS IN THE NORTH MON
AFTERNOON/EVENING. LOOKS LIKE ANOTHER ROUND OF STORMS FOR THE TUESDAY
HOLIDAY WITH MOTHER NATURES FIREWORKS IN THE AFTERNOON INTO THE EVE.
WOULD THINK BEST CHANCE OF STORMS WOULD BE IN THE NORTH AND EAST
ZONES AGAIN WITH LESSER ACTIVITY IN THE SOUTH AND SOUTHWEST PARTS.
AS FOR TEMPS...MID 80S TO LOWER 90S WILL BE COMMON SUN/MON WITH 75
TO 85 FOR THE FAR WEST...65 TO 75 MTS. MAY WARM A FEW DEGREES MORE
ON TUE AND ONLY BUMPED TEMPS A FEW DEGREES FOR NOW.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
UPPER HIGH EXPANDS ACROSS CENTRAL ROCKIES ON THE FOURTH WITH OLD
FRONTAL BOUNDARY KEEPING ENOUGH MOISTURE AND INSTABILITY OVER AREA
FOR ISOLATED EVENING THUNDERSTORMS. FOR EVENING FIREWORKS DISPLAYS
TEMPERATURES WILL BE MILD AND WINDS SHOULD BE GENERALLY LIGHT EXCEPT
FOR GUSTY OUTFLOWS NEAR A FEW DISSIPATING SHOWERS OR THUNDERSTORMS
AFTER SUNSET. MEDIUM-RANGE MODELS DIVERGE GREATLY AFTERWARDS FROM
EACH OTHER AND INDIVIDUAL SUCCESSIVE RUNS. MAIN LARGE-SCALE CHANGE
AGREED UPON IS PROGRESSION OF UPPER RIDGE INTO PLAINS THURSDAY AND
FRIDAY AS PACIFIC TROUGH SHEARS INTO NORTHWEST U.S.  GFS HAS COOLED
TEMPERATURES QUITE A BIT WEDNESDAY AND THURSDAY...MAINLY DUE TO
STRONG SUB-TROPICAL DISTURBANCES RIDING UP BACK SIDE OF RIDGE INTO
AREA.  THIS CHANGE IS QUITE DIFFERENT FROM PREVIOUS RUNS AND WILL
WAIT FOR SOME CONTINUITY BEFORE MAKING CHANGES TO CURRENT FORECAST
THAT IS BASED ON SLOWER PROGRESSION OF UPPER RIDGE AND HOT
AIRMASS HANGING OVER AREA WEDNESDAY AND THURSDAY. MONSOONAL SURGE
THAT WAS ADVERTISED IN THE LATTER PART OF THE WEEK NOW LESS
ORGANIZED...COMING MORE IN SURGES AHEAD OF SUB-TROPICAL DISTURBANCES
RATHER THAN ONE NICE NEAT PLUME BEHIND 55 DEGREE ISODROSOTHERM.
FORECAST WILL KEEP BEST CHANCES OF THUNDERSTORMS ACROSS THE WEST
THURSDAY AND FRIDAY WITH MORE STABLE AIR EXPECTED FURTHER EAST INTO
THE HIGH PLAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...AEM
Hazardous weather outlook, Jul 1, 4:00 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT JUL 1 2006

WYZ001>020-022>030-021100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
ANOTHER AFTERNOON AND NIGHT OF THUNDERSTORMS EXPECTED FOR WESTERN
AND CENTRAL WYOMING.  SOME OF THE STORMS ACROSS CENTRAL WYOMING COULD
BE QUITE STRONG PRODUCING HAIL LARGER THAN THREE QUARTERS OF AN INCH
AND WIND GUSTS OVER 60 MPH. RAIN COULD BE VERY HEAVY WITH SOME OF
THESE STORMS...CAUSING WATER TO POND ON ROAD SURFACES.  SMALL STREAM
FLOODING IS ALSO POSSIBLE.  THE STORMS WILL LIKELY PERSIST PAST
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE THROUGH TUESDAY. SUNDAY IS EXPECTED TO BE SIMILAR TO TODAY
WITH SOME SEVERE THUNDERSTORMS POSSIBLE.  ON THE FOURTH OF JULY...
THUNDERSTORMS ARE EXPECTED TO BE MAINLY CONCENTRATED ALONG A
STATIONARY FRONTAL BOUNDARY AGAINST THE EAST SLOPES OF THE ABSAROKA
AND WIND RIVER RANGES IN THE AFTERNOON AND EVENING...WITH THESE
THUNDERSTORMS PRODUCING GUSTY OUTFLOW WINDS THROUGH THE EVENING.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND GUSTS OVER 50 MPH
OR ANY FLOODING THIS AFTERNOON AND TONIGHT. THANK YOU.

TEAM RIW

The radar

The Riverton/Lander radar (KRIW), 73 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hot Springs

When
July 1, 4:05 PM MST to 5:00 PM MST
Where
Hot Springs County, 4 mi SW of Thermopolis
Reported by
TRAINED SPOTTER
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516210.